Kentucky, 2023

Flood and Hail in Kentucky, May 8, 2023

May 8, 2023 · NWS PAH · 10 events in 7 counties and zones

Early in the evening, a small cluster of severe thunderstorms developed over northwest Kentucky. This cluster propagated south-southeast across the Pennyrile region of west Kentucky, producing several reports of large hail, isolated tree damage, and a report of street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
$30,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Early in the evening, a small cluster of severe thunderstorms developed over northwest Kentucky. This cluster propagated south-southeast across the Pennyrile region of west Kentucky, producing several reports of large hail, isolated tree damage, and a report of street flooding. Later in the evening, a line of severe thunderstorms moved east across the Mississippi River into the Purchase area. These storms initiated along a frontal boundary over western Missouri late in the afternoon and gradually evolved into a line that moved eastward across southern Missouri and eventually crossed the Mississippi River. Given adequate westerly wind flow through a deep layer, the storms organized into a squall line with considerable damaging wind. Widespread damaging winds occurred, mostly to the west of Paducah. As the thunderstorm gust front moved well out ahead of the storms, the line of storms weakened rather quickly over far west Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 5:40 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 8, 5:40 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
640 PM CDT Mon May 8 2023

.MESOSCALE DISCUSSION...
Issued at 639 PM CDT Mon May 8 2023

Evidence of lingering subsidence continues to be evident across
the forecast area early this evening. The cumulus field has become
quite anemic, and isolated showers that have developed in Webster
County, KY, and over Gallatin County, IL, have struggled to
develop mature updrafts. Convection has developed over
central/southern Missouri. Latest WoFS guidance shows some of this
activity reaching our southeast MO counties in a weakening mode
around 00-01z, with additional isolated or scattered activity
across southern IL or far west KY. At this time, some marginally
severe hail or perhaps a severe wind gust appears to be the main
hazards over the next few hours before surface-based instability
completely diminishes.

&&

.UPDATE...
Issued at 639 PM CDT Mon May 8 2023

Updated Aviation discussion for the 00z TAF issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 230 PM CDT Mon May 8 2023

Tonight...Ongoing convection this evening will gradually wane in
coverage by late tonight as instability wanes and a surface cold
front approaches. The entire forecast area should be dry by 09z
Tuesday. Low temperatures tonight will fall into the upper 50s to
lower 60s under lingering debris clouds. Winds will become
northeast behind the front early Tuesday morning.

Tuesday and Tuesday night...The frontal boundary will be just
south of the forecast area on Tuesday. This may trigger an
isolated shower or thundershower Tuesday afternoon across the
Ozark Foothills or Bootheel region of southeast Missouri. Less
humid air will filter into the region behind the front, with dew
point values falling into the 50s. High temperatures Tuesday will
still be warm, reaching the upper 70s to lower 80s. Tuesday night
will be pleasant and cool, with low temperatures falling into the
lower to middle 50s.

Wednesday and Wednesday night...Wednesday will be a near repeat
of Tuesday, with a small afternoon shower or thundershower chance
across the Ozark Foothills. High temperatures will again reach the
upper 70s to lower 80s. Dry low humidity air will continue to
filter into the region, with forecast dew point values Wednesday
in the lower to middle 50s. Low temperatures Wednesday night will
dip into the upper 50s to lower 60s.

.LONG TERM...(Thursday through Monday)
Issued at 230 PM CDT Mon May 8 2023

For the extended portion of the forecast, a warm and unsettled
weather pattern looks to return to the region. The aforementioned
warm front stalled to our south will lift northward as a warm
front Thursday. This will bring a return of warm and muggy
conditions, with high temperatures in the lower to middle 80s and
low temperatures in the lower to middle 60s each night. A daily
chance of diurnally-driven convection is forecast each day.
Convection looks to mainly scattered at most in coverage each day,
so no day looks to be a complete washout. The lack of strong
dynamics will preclude an organized severe risk at this time,
though plentiful amount of lightning and locally heavy rain will
be a risk each afternoon.

&&

.AVIATION...
Issued at 639 PM CDT Mon May 8 2023

For the 00z TAFs, opted to dial back convective impacts for this
evening based on radar trends and latest model guidance. Have
maintained a few hours of VCTS or VCSH at CGI, PAH, and OWB
through 04-06z. Winds will become NW and eventually NE overnight
into Tuesday morning behind the passaged of a cold front. A few
hours of MVFR cigs appear likely in the 10-16z period before
improvement in the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

MESOSCALE...DWS
UPDATE...DWS
SHORT TERM...DWS
LONG TERM...DWS
AVIATION...DWS
Hazardous weather outlook, May 8, 1:43 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
243 PM CDT Mon May 8 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
243 PM CDT Mon May 8 2023 /343 PM EDT Mon May 8 2023/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms will develop late this afternoon
into this evening. Some of the storms could be strong to severe,
capable of producing very large hail, damaging winds, and possibly a
tornado. The activity will progress southward through the
evening, and should be largely south of the Missouri-Arkansas and
Kentucky-Tennessee state lines by early Tuesday morning.
Thunderstorms will also produce lightning and torrential rain, which
may result in isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily thunderstorms are forecast Thursday through the weekend, with
best chances each afternoon and evening, during the peak heating
hours. Locally heavy rain and lightning will be the primary storm
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed, particularly from late
this afternoon into the evening.

DWS

In the hours before

Special weather statement, May 8, 5:59 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
659 PM CDT Mon May 8 2023

ILZ087-INZ085-KYZ014-015-018-090030-
Gallatin IL-Posey IN-Henderson KY-Webster KY-Union KY-
659 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of east central
Gallatin, south central Posey, southwestern Henderson, Union and
northeastern Webster Counties through 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Breckinridge Center, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Corydon around 715 PM CDT.

Other locations in the path of this storm include Sebree and Robards.

This includes Interstate 69 in Kentucky between Mile Markers 132 and
148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southern Illinois...southwestern Indiana...and northwestern Kentucky.

&&

LAT...LON 3762 8812 3784 8804 3779 8749 3765 8748
      3765 8750 3762 8750 3761 8748 3752 8748
TIME...MOT...LOC 2359Z 274DEG 23KT 3769 8784

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DW

The radar

The Evansville,IN radar (KVWX), 82 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 1 flood. Local standard time, as filed.

Hail, Webster

When
May 8, 6:57 PM CST
Where
Webster County, Dixon
Measured
1.25 in hail
Reported by
Public
Coordinates
37.520, -87.700

Hail, Hopkins

When
May 8, 7:30 PM CST
Where
Hopkins County, Hanson
Measured
1.25 in hail
Reported by
Public
Coordinates
37.420, -87.480

Hail, Hopkins

When
May 8, 8:00 PM CST
Where
Hopkins County, 2 mi SSE of Madisonville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.303, -87.486

Hail, Muhlenberg

When
May 8, 8:35 PM CST
Where
Muhlenberg County, Graham
Measured
1 in hail
Reported by
Public
Coordinates
37.220, -87.270

Thunderstorm Wind, Muhlenberg

When
May 8, 9:06 PM CST
Where
Muhlenberg County, Greenville to Central City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.200, -87.180

Several trees were down around the county.

Flood, Muhlenberg

When
May 8, 9:09 PM CST to 10:30 PM CST
Where
Muhlenberg County, Greenville
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.200, -87.180

Several flood-prone streets were flooded in the Greenville and Central City area.

Thunderstorm Wind, Ballard

When
May 8, 10:02 PM CST to 10:15 PM CST
Where
Ballard County, Wickliffe to La Center
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
36.970, -89.080

Widespread wind damage was reported, especially across the western and southern parts of the county. In Barlow, the roof was blown off a building, and a side of the building was damaged. Trees and power lines were blown down at Barlow, Wickliffe, and many other places.

Thunderstorm Wind, McCracken

When
May 8, 10:22 PM CST to 10:32 PM CST
Where
McCracken County, Melber to Paducah
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.950, -88.730

Several trees were blown down across the county, mostly in the western and southwestern parts. Some of the trees blocked roadways.

Thunderstorm Wind, Graves

When
May 8, 10:36 PM CST
Where
Graves County, Mayfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.730, -88.630

A few trees were blown down.

Thunderstorm Wind, Christian

When
May 8, 11:45 PM CST
Where
Christian County, Sinking Fork
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Crop damage
$30,000
Reported by
Public
Coordinates
36.930, -87.580

A tobacco barn was heavily damaged. The roof was blown off, and a wall collapsed. Some winter wheat in the immediate vicinity of the barn was blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088102, 1088103, 1088104, 1088107, 1088106, 1089583, 1088079, 1088080, 1088081, 1089585.